Hail, Boone
- When
- September 17, 11:06 PM CST
- Where
- Boone County, Petersburg
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.850, -98.080
Golf ball-size hail was reported by law enforcement in the Petersburg area.
Scattered thunderstorms developed behind a cold front from central into northeast Nebraska late in the evening of September 17th. The storms strengthened during the early morning hours of the 18th producing several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed behind a cold front from central into northeast Nebraska late in the evening of September 17th. The storms strengthened during the early morning hours of the 18th producing several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 17, 2:10 PM CST, 8 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT FRI SEP 17 2010 .SHORT TERM...TONIGHT. A FRONTAL BOUNDARY PUSHING THRU WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY OVER THE CWA TONIGHT. 18Z OBS WAS DEPICTING THE FRONT GENERALLY EXTENDING FROM NRN IA TO SWRN NE WITH PRETTY STOUT CAA OVER THE DAKOTAS/NRN PLAINS. LATEST VIS IMAGERY WAS ALREADY SHOWING CU TRYING BUILDING OVER THE NRN CWA. RUC INDICATING CAP WILL ERODE HERE SHORTLY THEN SEE RAPID STORM DEVELOPMENT. UPPER SUPPORT IS FOR THE MOST PART NIL...BUT TRANSVERSE AGEOSTROPHIC FORCING IS STRONG ASSOCIATED TO MID LYR FRONTOGENESIS. PWS AROUND 1.5"/KI 35-40 WILL LIKELY LEAD TO HVY RA AS WELL WITH SOME STORMS. COMBINATION OF PARAMETERS FAVORABLE SC DEVELOPMENT...MUCAPE/EFF SRH/DEEP SHEAR...PER LATEST RUC...PRETTY MUCH REMAINS STRONG OVER ERN NEB/WEST CNTRL IA UP THRU LATE EVENING. STEEP MID LYR LAPSE RATES OVER LLVL THETA-E AXIS SHOULD SUPPORT LARGE HAIL THREAT INITIALLY THEN ANTICIPATE DAMAGING WINDS WHEN LINE OF STORMS ORGANIZES. ALSO...GIVEN AMOUNT OF SHEAR CANNOT DISCOUNT THE THREAT OF ISOLATED TOR INVOF THE SFC BNDRY AS WELL....PROBABLY OVER SCNTRL/SERN NE. MODELS FOR THE MOST PART SHOW SLOW PROGRESSION OF THE FRONT AFT MIDNIGHT...THIS WILL FOCUS BEST POPS OVER THE SRN CWA. .LONG TERM...SATURDAY THROUGH FRIDAY. MAIN CONCERNS OVER THE WEEKEND INTO MONDAY ARE THE CHANCES FOR PCPN AND TEMPERATURES. GENERALLY PREFERRED THE LARGE SCALE FEATURES DEPICTED BY THE 12Z GFS...BUT ITS TEMPERATURES WERE ADJUST A BIT. VERY COOL AIRMASS WAS OVER NRN AND ERN MT EARLY THIS AFTN...WITH TEMPERATURES IN THE MID AND UPPER 30S WITH SOME SNOW OR A RAIN/SNOW MIX REPORTED THERE. FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH ACROSS OUR AREA TONIGHT AS HIGH PRESSURE BUILDS INTO THE DKTS. THE FRONT SHOULD BE JUST SOUTH OF THE FCST AREA BY 12Z SATURDAY... STRETCHING FROM NRN IL TO WRN KS. PCPN SEEMS LIKE A GOOD BET NORTH OF THE FRONT...WITH LOTS OF CLOUDS AND NORTHEAST WINDS. THAT IS NOT GOOD FOR WARMING. 12Z NAM AND 12Z GFS BOTH SUGGESTED A HIGH NEAR 60 AT OMAHA AND THAT IS HARD TO ARGUE WITH BASED ON FORECAST SOUNDINGS. IF ANYTHING...IT MIGHT BE TOO WARM. SO CUT HIGHS A LITTLE FROM THE PREVIOUS FORECAST ON SATURDAY. RAIN CHANCES ALSO LOOK DECENT FOR SATURDAY NIGHT INTO SUNDAY...BUT CHANCES WILL BE DECREASING SUNDAY IN THE SOUTH AS WARM FRONT LIFTS NWD. WENT WITH A DECENT RANGE FOR HIGHS...WITH MID AND UPPER 60S NORTH RANGING TO MID 70S NEAR THE KS BORDER. WENT WITH THE WARMER SOLUTIONS FOR MONDAY...IN LINE WITH THE 00Z ECMWF...12Z GFS AND 12Z GEM. THIS YIELDED HIGHS IN THE MID AND UPPER 80S WITH BREEZY SOUTH WINDS. NEXT COLD FRONT WILL START TO SWEEP SEWD ACROSS THE REGION MONDAY NIGHT AND TUESDAY MORNING...WITH A GOOD CHANCE FOR SHOWERS AND TSTMS. TIMING DOES NOT LOOK GOOD FOR SEVERE STORMS...AT LEAST FOR NOW. THAT FRONT WILL PUSH THROUGH BUT STALL JUST TO OUR SOUTH AGAIN. ISENTROPIC LIFT INCREASES WEDNESDAY NIGHT AND SO WILL PCPN CHANCES. LEFT FRIDAY DRY FOR NOW. IT WILL BE A BIT OF A ROLLER COASTER RIDE WITH SEVERAL FRONTAL PASSAGES AND SWINGS IN TEMPERATURES. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS MAIN AVN CONCERN THIS FCST PD IS +TSRA MOST LIKELY AFFECTING KOMA/KLNK IN ASSOCIATION WITH A COLD FRONT DRIFTING SWD INTO THE CNTRL PLAINS. FRONT IS ALREADY MOVING THRU KOFK ATTM...AND EXPECT IT TO SLOW SOMEWHAT AS IT CONTINUES SOUTH. THUS ATTM THINKING OCCASIONAL TSRA/IFR CIGS AFFECTING KOMA/KLNK BTWN 17/22Z-18/06Z. CANNOT DISCOUNT SOME CONVECTION FIRING BEHIND THE FRONT SO HAVE OPTED TO INCLUDE TEMPO GROUPS FOR -TSRA/MVFR COND AT KOFK BTWN 18/00Z-04Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEE LONG TERM....MILLER AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT FRI SEP 17 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT FRI SEP 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS THE LOW LEVEL JET STRENGTHENS AND PERSIST OVERNIGHT OVER THE OUTLOOK AREA. A FEW STORMS MAY BE SEVERE THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL WILL BE THE PRIMARY HAZARD DURING THE EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY A STALLED FRONTAL BOUNDARY NEAR THE NEBRASKA KANSAS BORDER WILL CONTINUE TO PROVIDE A CHANCE OF THUNDERSTORMS FOR THE AREA FROM SATURDAY NIGHT INTO SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT AND TUESDAY WITH A CHANCE OF MORE THUNDERSTORMS EXTENDING INTO WEDNESDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1150 PM CDT FRI SEP 17 2010 NEZ016-030-180530- ANTELOPE NE-BOONE NE- 1150 PM CDT FRI SEP 17 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE AND NORTHERN BOONE COUNTIES UNTIL 1230 AM CDT... AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF SPALDING...OR 47 MILES WEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PETERSBURG... ELGIN... OAKDALE... LORETTO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DEWALD
The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
8 hail. Local standard time, as filed.
Golf ball-size hail was reported by law enforcement in the Petersburg area.
Reported near the Madison and Stanton county line.
Nickel to quarter-size hail was reported in the Pender area with a few hailstones up to golf ball-size.
Dime to nickel-size hail covered the ground near Neligh.
Hail up to nickel-size was reported in the southeast part of Fremont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253341, 253343, 253344, 253345, 253348, 253351, 253354, 253355.